CSN Login
Members Online: 10

About Fatigue from Radiation

caretaker721
Posts: 2
Joined: Mar 2014

My father is receiving radiation treatments for kidney cancer (Stage IV, RCC- poorly differentiated cell type).  He is to receive a total of 15 radiation treatments and has had half of them already.  Before the radiation, he had enough energy.  He could walk around (though not stand for extended period of time); he could talk with others, and was mentally active.  During radiation, he feels very much "down", he has almost no energy.  He is resting or sleeping almost all the time, and when up, you can see the fatigue, it seems much more than "being tired" and has taken serious physical and mental toll.  He has been stoic this whole time, but I can see he is concerned about the way he feels now.  We knew that some amount of fatigue was to be expected but it is rather severe.

Do you have any advice for a caregiver in this situation?  Is there anything I should be helping him with- in terms of diet, in terms of helping with him with energy levels.  He has had diarrhea as well although not naseau.  As a note, his white blood cell count and platelet count is down considerably (and they are taking him off the targeted treatment tablets for a few days).  Any advice is appreciated.

NanoSecond's picture
NanoSecond
Posts: 609
Joined: Oct 2012

You did not mention where on his body he is getting those radiation treatments.  It makes a big difference.

As we age a critical molecule for proper cell energy metabolism drops.  It is called CoEnzyme Q10.  It also will drop if you are taking any statins.  You can make up the deficit by taking at as a supplement callled Ubiqunol.

Otherwise normally healthy people report much more energy and less fatigue when they follow a low carb/high fat diet.

caretaker721
Posts: 2
Joined: Mar 2014

Hi Nano,

Thanks for the response; I'll look into the supplement you mentioned and appreciate your bringing it up.

He is getting radiation on his back- lower, mid, and upper, as well as in the neck area at the base of the skull.   Of the top I do not know the exact region codes (http://www.nf2is.org/spine.php).

 

NanoSecond's picture
NanoSecond
Posts: 609
Joined: Oct 2012

I see.  That sounds like residual radiation may be affecting several organs.  If so that would explain his fatigue.  Make sure you consult with the radiologists and discuss how best to manage it and any other side effects.  Find out if they can predict how long they think they might last.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network